Alert archive / West Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 26, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 12, 2010, 5:28 PM EDT for Wyoming County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2010, 5:28 PM EDT (21:28 UTC)
- Expired
- Jun 12, 2010, 7:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:53 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 12, 3:53 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 353 PM EDT SAT JUN 12 2010 .SYNOPSIS... WEAK UPPER LEVEL WAVES PASSING THRU MONDAY. DIURNAL HEATING AND HIGH HUMIDITY KEEP UNSETTLE WEATHER THRU TUESDAY. COLD FRONT BRINGS STORM ACTIVITY WEDNESDAY. HIGH PRESSURE IN CONTROL THRU FRIDAY NIGHT. && .NEAR TERM /THROUGH SUNDAY/... LIKE THE LOCAL MODELS WITH THIS SITUATION THIS AFTERNOON. MID LEVEL DEFORMATION HAS HANDLED TIMING AND PLACEMENT OF PRECIP WELL THROUGH THE MORNING. EAST WEST ORIENTED BAND FROM KY INTO WESTERN WV SHOWN SLIDING TO SE. DO NOT SEE WATCH RIGHT NOW AS THE BEST FORCING VCNTY OF EAST WEST BAND LINED WITH DRIEST AREAS WITH 1 HR FFG AROUND 1.5 TO 2 IN AND 3 HOUR 2 TO 2.5 IN. FORCING MOVES SE OUT OF AREA BY 06Z BUT RESIDUAL MOISTURE SHOULD KEEP SOME CLOUDS AROUND TONIGHT SO HAVE MENTIONED PATCHY FOG BUT NOT GONE WITH REAL LOW VSBYS. WITH FRONTAL BOUNDARY HANGING AROUND NORTH HAVE TO KEEP CHC POPS IN FOR SUNDAY. ON SOUTH SIDE OF FRONT WITH NO GOOD ORGANIZED SYSTEM FOR RAIN LIKE TODAY HAVE KICKED UP HIGH TEMPS AGAIN FOR SUNDAY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... MODELS LOOK DIVIDED IN THEIR PCPN SOLUTIONS WITH A NEARLY ZONAL FLOW AT H5 AND A QUASI STATIONARY FRONTAL BOUNDARY LINGERING SOUTH OF THE AREA IN THE BEGINNING OF THE PERIOD. NEAR 2 INCHES OF PRECIPITABLE WATER...CAPE VALUES EXCEEDING 1000 J/KG AND BOUNDARY LAYER CONVERGENCE SUGGEST CONVECTIVE INITIATION WILL LIKELY TAKE PLACE DURING THE AFTERNOON AND EVENING HOURS. POOR DEEP LAYER SHEAR AND LAPSE RATES WILL LIMIT THE STRENGTH AND DURATION OF DIURNAL CONVECTION. HOWEVER...WITH DEWPOINTS NEAR 70 DEGREES LOWLANDS...AND PW EXCEEDING 2 INCHES...EXPECT ANY STORM CAPABLE TO PRODUCE VERY HEAVY RAIN IN SHORT PERIOD OF TIME. THE NAM AND ECMWF SHOW SIMILAR QPF FIELDS...BUT WEAKER THAN THE GFS AND SREF...WHICH QPF INTENSITIES LOOK GENERALLY SIMILAR. DECIDED TO GO WITH THE GFS/SREF SOLUTION PROMPTING MID TO HIGH CHANCE POPS SUN NGT AND MON...DECREASING MON NGT SPREADING SLIGHT CHANCE FROM THE NORTHWEST THRU TUE NGT AS A HIGH PRESSURE BUILDS ACROSS THE NORTHEASTERN STATES TRIES TO INFLUENCE THE LOCAL WEATHER. WEAK FLOW AND HIGH HUMIDITY WILL PROVIDE WARM TEMPERATURES ESPECIALLY AT NIGHT WITH READING IN THE UPPER 60S. ABUNDANT CLOUD COVER WILL KEEP HIGHS IN THE MID 80S. ADOPTED BIAS CORRECTED MOS NUMBERS WITH MINOR TWEAKS ACROSS THE NORTHERN AND MOUNTAINOUS SECTIONS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... POPS RETURN WEDNESDAY...AS A WEAK LOW PRESSURE PUSHES A COLD FRONT FROM THE OH VALLEY ACROSS WV THRU WED NGT. HIGH DEWPOINTS IN THE UPPER 60S AND PW NEAR 2 INCHES SUGGEST ANY STORM COULD PRODUCE HEAVY DOWNPOURS. GFS AND ECMWF SHOW COMPARABLE SOLUTIONS ON INTENSITY AND COVERAGE OF THEIR QPF FIELDS. ADJUSTED POPS ACCORDINGLY. HIGH PRESSURE BUILDS BEHIND THE FRONT THURSDAY...PROVIDING DRIER WEATHER THRU THE END OF THE WEEK. REMOVED POPS THU THRU FRI NIGHT...AND INTRODUCED CLEARING AS THE CANADIAN CLOUD GUIDANCE...A LACK OF BUOYANCY...AND GFS DRY COLUMN SUGGEST HIGH PRESSURE IN CONTROL. FOR TEMPERATURES...GENERALLY USED THE BIAS CORRECTED CONSENSUS MOS...TWEAKING IN OCCASIONS WITH THE BIAS CORRECTED SREF FRO LOWS. GENERALLY HIGHS SHOULD STAY IN THE MID 80S LOWLANDS...RANGING INTO THE MID 70S HIGHER ELEVATIONS...EXCEPT ON SATURDAY WHEN HIGHS COULD REACH THE LOWER 90S LOWLANDS. LOWS GENERALLY IN THE LOW TO MID 60S...EXCEPT FRI NIGHT AND SUN NIGHT WHEN HIGH MOISTURE COULD KEEP TEMPS IN THE UPPER 60S. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... MOISTURE WITH WAVE THIS AFTERNOON INTO THIS EVENING HOLDING CIGS 2 TO 4 THOUSAND FEET WITH VSBYS GENERALLY 6 MILES AFTER PRECIP. HEAVIEST SHOWERS/TSTORMS TAKING CONDITIONS TO LOCAL IFR VSBY/CIG. WAVE WILL MOVE OFF TO SE TONIGHT. THIS IS WHERE FCST GETS TRICKY. RIGHT NOW EXPECT ENOUGH RESIDUAL MOISTURE AROUND TO KEEP SOME CLOUDS TONIGHT SO FIG AND CIGS SHOULD BE IN THE MVFR RANGE OVER NIGHT. IF ENOUGH CLEARING DOES OCCUR CONDITIONS COULD DROP TO IFR AFTER MIDNIGHT IN FOG. BY MID MORNING SUNDAY EVERYWHERE WILL RETURN TO VFR CIGS AND 7 MI VSBY. AFTER 12Z SUNDAY... LOCALIZED IFR IN SCATTERED THUNDERSTORMS SUNDAY...WITH LOW CLOUDS AND/OR FOG DURING PREDAWN HOURS MONDAY ESPECIALLY FOR AREAS RECEIVING RAINFALL SUNDAY. .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR/ARJ NEAR TERM...AAR SHORT TERM...ARJ LONG TERM...ARJ AVIATION...AAR
Hazardous weather outlook, Jun 12, 4:03 AM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 403 AM EDT SAT JUN 12 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-130815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 403 AM EDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WHICH COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jun 12, 2:59 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
259 PM EDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0227 PM HEAVY RAIN ELKINS 38.94N 79.83W
06/12/2010 1.01 RANDOLPH WV PUBLIC
TO 1.50 INCHES.
&&
NNNNSpecial weather statement, Jun 12, 3:23 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
323 PM EDT SAT JUN 12 2010
KYZ102-103-105-122015-
BOYD KY-CARTER KY-LAWRENCE KY-
323 PM EDT SAT JUN 12 2010
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BOYD...CARTER AND
NORTHERN LAWRENCE COUNTIES...
AT 320 PM EDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE ALONG A
LINE FROM 6 MILES NORTHWEST OF CARTER CAVES STATE PARK TO GRAYSON TO
5 MILES SOUTH OF CANNONSBURG...MOVING EAST SOUTHEAST AT 30 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...WITH A TENDENCY FOR
TRAINING OVER THE AREA. RAINFALL AMOUNTS OF ONE HALF INCH TO ONE
INCH IN THIRTY MINUTES CAN BE EXPECTED WITH INDIVIDUAL STORMS. THIS
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
THESE STORMS WILL BE NEAR HITCHINS AROUND 330 PM...BUCHANAN AROUND
340 PM...RUSH AROUND 350 PM...WILLARD AROUND 400 PM AND BUCHANAN
AROUND 410 PM.
THIS WILL IMPACT
I-64 BETWEEN MILE MARKERS 151 AND 185 IN KENTUCKY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3836 8324 3842 8325 3851 8319 3840 8297
3835 8259 3828 8257 3824 8261 3817 8262
3817 8264 3815 8263 3817 8289 3821 8309
3827 8316 3824 8321 3825 8328 3834 8333
30Special weather statement, Jun 12, 4:16 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT SAT JUN 12 2010
WVZ005-013-024-025-122145-
LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
416 PM EDT SAT JUN 12 2010
...STRONG THUNDERSTORMS WILL AFFECT LOGAN...MINGO...SOUTHWESTERN
LINCOLN AND WAYNE COUNTIES...
AT 410 PM EDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE
AFFECTING THE AREA. THESE STORMS WERE MOVING EAST SOUTHEAST AT 30
MPH...WITH A TENDENANCY FOR SOME OF THE STORMS TO MOVE OVER THE SAME
LOCATION.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS. RAINFALL AMOUNTS OF ONE
TO ONE AND A HALF INCHES CAN BE EXPECTED BY THE TIME THE STORMS
EXIT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. MUCH OF THIS RAIN
WILL FALL IN QUICK BURSTS...WITH HALF AN INCH IN THIRTY MINUTES
POSSIBLE. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS WILL IMPACT ROUTE 119 BETWEEN MILE MARKERS 1 AND 39.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3758 8215 3763 8219 3762 8221 3767 8229
3778 8234 3791 8247 3797 8247 3801 8253
3817 8262 3822 8261 3822 8229 3797 8196
3789 8176 3786 8178 3781 8172 3783 8168
3779 8162 3776 8176 3771 8173 3751 8194
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:16 PM EDT | Special Weather Statement | RLX | Logan, Mingo, Wayne | 89 min |
| Jun 12, 4:59 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 5 hr |
| Jun 12, 6:02 PM EDT | Special Weather Statement | RLX | Fayette, Kanawha | 43 min |
| Jun 12, 3:23 PM EDT | Special Weather Statement | RLX | Boyd, Carter | 52 min |
| Jun 12, 6:13 PM EDT | Special Weather Statement | RLX | Carter | 62 min |
Nearby
Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.